Kentucky, 2004

Winter Weather in Kentucky, February 5, 2004

February 5, 2004 · NWS PAH · 22 events in 22 counties and zones

One to three inches of snow fell across most of western Kentucky, except for places from Hopkinsville east and south, which received less than an inch. The highest amounts were around Paducah.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One to three inches of snow fell across most of western Kentucky, except for places from Hopkinsville east and south, which received less than an inch. The highest amounts were around Paducah. The snow was heavy and wet since temperatures were near freezing. Most of the snow fell in about two hours, accompanied by thunder and lightning in many places. The timing of the heaviest snow was just before the morning commute. This caused most schools to cancel classes. Early morning flights from the Owensboro-Daviess County Regional Airport were cancelled. Temperatures rose above freezing during the mid-morning hours, causing the snow to melt quickly off most roads before noon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 4, 2:45 PM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Feb 4, 2:45 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CST WED FEB 4 2004

.SHORT TERM...

GFS CONTINUES ITS TREND TOWARD THE FURTHER N AND W TRACK OF
ETA...RESULTING IN A N AND W SHIFT OF RAIN/SNOW LINE. ETA CONTINUES TO
HANDLE LOWER TROP TEMPS BETTER...AND AFTER COLLABORATION AND WWE
CONFERENCE AM INCLINED TO STICK WITH THE ETA FOR OUR SOLUTION. THAT
MEANS A SIGNIFICANT ICING EVENT FOR FAR NRN/WRN PTNS FA...WITH AT
LEAST A HAZARDOUS RISK TO TRAVEL OVER MOST OF THE REMAINDER OF THE
WATCH AREA. WHILE ETA TEMPS AND THICKNESSES SUPPORT SOME MIX OF
PCPN...ETA BUFKIT SOUNDING SUGGESTS ALMOST STRICTLY FZRA EVENT...AT
LEAST FOR MOST OF THE ICING THREAT. HOWEVER...WITH MODELS BOUNCING
AROUND ON THAT ONE...AND EXPECTATION FOR SIGNIFICANT EVAPORATIVE
COOLING IN BLAYER DUE TO HIGH T/TD SPREAD...WL STICK W/GOING MIX
WORDING IN PRODUCTS (FZRA...MIX W/SN-IP).

THE TIMING IS SIMILAR TO PREVIOUS FORECASTS...WITH MAYBE A TAD
SLOWER EVOLUTION...RESULTING IN BEST CHANCE TIME PERIOD FOR
SIGNIFICANT ICING FROM 09Z-15Z. HAVE KEPT WATCH TIMELINE OF 06Z-18Z
TO ALLOW FOR SOME MODEL DIFFERENCES AND QUICKER START AND SLOWER
STOP TIMES...HEDGING CONSERVATIVELY W/HEADLINE.

BY PM TOMORROW ALL PCPN SHOULD CHANGE-OVER TO LIQUID. AM CONCERNED
SRN AND ERN PTNS OF ADVISORY AREA MAY STAY LIQUID THROUGHOUT...BUT
WITH TEMPS SO CLOSE TO FREEZING THERE TONIGHT AND THREAT OF
EVAPORATIVE COOLING HAVE CHOSEN TO INCLUDE SRN WATCH COUNTIES IN
ADVISORY AS WELL...RATHER THAN ELIMINATE THEM FROM HEADLINE
ALTOGETHER.

&&

.LONG TERM...
FOR THE PERIOD FROM SUNDAY /AFTER 6AM/ THROUGH NEXT WEDNESDAY
EVENING...MAIN WEATHER FEATURES BEGIN WITH A WEAK RIDGE TRANSLATING
ACROSS THE PAH FORECAST AREA SUNDAY FOLLOWED BY A MINOR IMPULSE
MOVING THROUGH MO/IL LATE MONDAY...SHARPENING INTO A HIGHER
AMPLITUDE TROUGH OVER IL ON TUESDAY. ANOTHER...MORE SIGNIFICANT
SHORTWAVE DIVES INTO THE MEAN TROUGH OVER THE MISSISSIPPI VALLEY...A
LITTLE FURTHER WEST THAN THE ONE THAT MOVES THROUGH LATE MONDAY INTO
TUESDAY.

PER EXTENDED DISCUSSION FROM HPC...WILL LEAN CLOSER TO GFS NUMERICAL
SOLUTION FOR SUNDAY THROUGH WEDNESDAY. THE SYSTEM ON TUESDAY IS
MAINLY AN UPPER LEVEL SYSTEM...AND GIVEN THE TROUGH AXIS SHARPENS TO
THE NORTH AND EAST OF THE PAH FORECAST AREA...CHANCES FOR
SIGNIFICANT/MEASURABLE PRECIPITATION ARE VERY LOW. THE SYSTEM ON
WEDNESDAY BECOMES AMPLIFIED FURTHER TO THE WEST...ALLOWING MORE TIME
FOR MOISTURE TO MOVE IN ACROSS THE PAH FORECAST AREA. GIVEN THE
NORTHERN BIAS OF THE GFS...TEMPERATURES WERE LOWERED A COUPLE OF
DEGREES FOR MAX/MIN TEMPERATURES. GIVEN THE UNCERTAINTY OF THE
PRECIPITATION TYPE THIS FAR OUT...MODIFIED WEATHER ELEMENT POTENTIAL
FOR RAIN VS. SNOW BASED ON PROGGED SURFACE TEMPERATURES DURING EACH
FORECAST PERIOD.

WIND FIELDS WERE ADJUSTED FOR THE SPEED AND DIRECTION OF THE PASSING
SURFACE RIDGE TO THE SOUTH ON SUNDAY...AND THE STRENGTHENING
AGEOSTROPHIC CIRCULATION IN ADVANCE OF THE NEXT SYSTEM ON WEDNESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING LATE TONIGHT AND THURSDAY MORNING FAR
NORTHWEST PTN OF SIL.
IL...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING
REMAINDER OF SRN IL.
IN...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING ALL
SWIN.
KY...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING NWRN
AND FAR WRN KY.
MO...WINTER STORM WARNING LATE TONIGHT AND THURSDAY MORNING FAR
NORTHWEST PTN OF SEMO.
MO...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING MOST
OF REMAINDER OF SEMO (ALL BUT NEAR BOOTHEEL).

&&

DH/KS
Hazardous weather outlook, Feb 4, 4:00 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CST WED FEB 4 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
400 PM CST WED FEB 4 2004

...WINTER STORM WARNING LATE TONIGHT AND THURSDAY MORNING ALONG AND
NORTH OF A VAN BUREN MISSOURI...TO PERRYVILLE...TO MOUNT VERNON
ILLINOIS LINE...

...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING ALONG
AND NORTH OF A DONIPHAN MISSOURI...TO PADUCAH KENTUCKY...TO OWENSBORO
LINE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT

FREEZING RAIN MAY MIX WITH SLEET AND SNOW AT TIMES LATE
TONIGHT...RESULTING IN MINOR TO SIGNIFICANT ICE ACCUMULATIONS FOR ALL
BUT THE EXTREME SOUTHERN PORTIONS OF WESTERN KENTUCKY AND NEAR THE
BOOTHEEL IN SOUTHEAST MISSOURI. THE BEST ICING POTENTIAL WILL BE
NORTH OF THE OHIO RIVER AND WEST OF THE WABASH RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR TO SIGNIFICANT ICING WILL CONTINUE INTO EARLY THURSDAY MORNING
AS FREEZING RAIN MIXES WITH SLEET AND SNOW AT TIMES. THE BEST ICING
POTENTIAL WILL BE NORTH OF THE OHIO RIVER AND WEST OF THE WABASH
RIVER. THE PRECIPATION WILL CHANGE OVER TO ALL RAIN BY THURSDAY
AFTERNOON.

RAIN WILL CONTINUE THROUGH THURSDAY AFTERNOON AND INTO THE EVENING.
TOTAL RAINFALL AMOUNTS MAY RANGE FROM 1 TO 2 INCHES...ESPECIALLY IN
WESTERN KENTUCKY. THIS COULD RESULT IN THE TYPICAL FLOODING OF LOW
LYING AND FLOOD PRONE AREAS...AND THE SWELLING OF LOCAL
STREAMS...CREEKS...AND RIVER CHANNELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR SNOW AND ICE REPORTING LATE
TONIGHT AND EARLY TOMORROW ACROSS MOST OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND NORTHERN PARTS
OF WESTERN KENTUCKY.

SPOTTER REPORTS OF RAINFALL AMOUNTS...ESPECIALLY TOMORROW AFTERNOON
AND EVENING...ARE ENCOURAGED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter weather. Local standard time, as filed.

Winter Weather, Ballard

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Ballard forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Caldwell forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Calloway

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Calloway forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Carlisle

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Carlisle forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Christian forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Crittenden forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Daviess

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Daviess forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Fulton forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Graves forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Henderson forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Hickman forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Hopkins forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Livingston forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Lyon forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Marshall forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
McCracken forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
McLean forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Muhlenberg forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Todd forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Trigg forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
February 5, 12:30 AM CST to 7:00 AM CST
Where
Webster forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383423, 5383424, 5383425, 5383426, 5383427, 5383428, 5383429, 5383430, 5383431, 5383432, 5383526, 5383527, 5383528, 5383529, 5383530, 5383531, 5383532, 5383533, 5383534, 5383535, 5383536, 5383537.